Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 335, NWS Springfield, MO

September 16, 20175 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 16, 2017, 6:28 PM CDT for 5 counties in Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2017, 6:28 PM CDT (23:28 UTC)
Expired
Sep 16, 2017, 7:15 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:30 PM CDTTSTM WND DMGJasper, MODELAYED REPORT. PICTURES FROM SOCIAL MEDIA SHOW TREE LIMBS SEVERAL INCHES IN DIAMETER BROKEN AT RESIDENCE IN JASPER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS53 KSGF 162328
SVRSGF
MOC011-039-057-097-217-170015-
/O.NEW.KSGF.SV.W.0335.170916T2328Z-170917T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
628 PM CDT SAT SEP 16 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Barton County in southwestern Missouri...
  Cedar County in southwestern Missouri...
  Vernon County in west central Missouri...
  Northeastern Jasper County in southwestern Missouri...
  Northern Dade County in southwestern Missouri...

* Until 715 PM CDT

* At 628 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Fort Scott to near Sheldon to
  Jasper, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Stockton Lake...                  Prairie State Park...
  Stockton State Park...            Nevada...
  Lamar...                          El Dorado Springs...
  Stockton...                       Lockwood...
  Jasper...                         Golden City...
  Liberal...                        Sheldon...
  Nashville...                      Montevallo...
  Arcadia...                        Carytown...
  Walker...                         Schell City...
  Bronaugh...                       Jerico Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3805 9424 3802 9423 3805 9421 3804 9419
      3805 9416 3798 9406 3790 9406 3790 9393
      3786 9388 3752 9361 3724 9436 3737 9453
      3764 9462 3780 9462
TIME...MOT...LOC 2328Z 244DEG 27KT 3779 9460 3766 9437 3732 9432 

HAIL...<.75IN
WIND...60MPH
 
$$

Lindenberg
1 follow-up statement
286 
WWUS53 KSGF 170014
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
714 PM CDT SAT SEP 16 2017

MOC011-039-057-097-217-170023-
/O.EXP.KSGF.SV.W.0335.000000T0000Z-170917T0015Z/
Barton MO-Cedar MO-Vernon MO-Jasper MO-Dade MO-
714 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR BARTON...CEDAR...VERNON...
NORTHEASTERN JASPER AND NORTHERN DADE COUNTIES WILL EXPIRE AT 715 PM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3805 9424 3802 9423 3805 9421 3804 9419
      3805 9416 3798 9406 3790 9406 3790 9393
      3786 9388 3752 9361 3724 9436 3737 9453
      3764 9462 3780 9462
TIME...MOT...LOC 0013Z 244DEG 27KT 3794 9422 3781 9399 3747 9394 

$$

Gaede

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:56 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 16, 2:56 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
256 PM CDT Sat Sep 16 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 254 PM CDT Sat Sep 16 2017

Weak cold front approaching I-35 in Kansas to lose its upper
support as the mid level shortwave advects quickly into Canada.
The lack of a strong low level jet tonight places uncertainty in
the coverage of precipitation to begin with and the southwest
orientation should slow the eastward progression into SW MO.
Further convective inhibition points toward limited chances for
thunderstorms, so bottom line this system won't end our dry spell.

Clouds and some slight cool advection will knock temperatures back
on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 245 AM CDT Sat Sep 16 2017

Next shortwave to migrate even further north across the Canadian
prairie and associated front will again lose its support as it
approaches the region Wednesday so similar questions exist in just
how much relief may be expected with this system as well.

Otherwise mild weather to continue compliments of the maintenance
of the southwest flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1246 CDT Sat Sep 16 2017

VFR conditions will prevail through the evening. Scattered SHRA
will move in to southwest Missouri toward midnight with best
chances north of both the KJLN and KSGF terminals. Isolated TSRA
cannot be ruled out...though do not anticipate it to be a
widespread threat. Rain chance will then diminish after sunrise as
low level jet diminishes.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Runnels
Hazardous weather outlook, Sep 16, 1:05 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
105 PM CDT Sat Sep 16 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
105 PM CDT Sat Sep 16 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

 Limited lightning risk.

DISCUSSION...

Lightning associated with non severe thunderstorms will be
possible across southeast Kansas into west central MO after
midnight tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

While widespread heavy rainfall is not expected...there will be
periodic chances for thunderstorms from Sunday through Thursday.
The best chance for stronger storms will be on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, Sep 16, 5:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     WEIR                    37.31N 94.77W
09/16/2017                   CHEROKEE           KS   EMERGENCY MNGR

            COUPLE OF TREES AND SOME POWER LINES DOWN IN
            WEIR.

&&

GAEDE
Local storm report, Sep 16, 5:56 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     COLUMBUS                37.17N 94.84W
09/16/2017                   CHEROKEE           KS   EMERGENCY MNGR

            SMALL LIMBS DOWN IN COLUMBUS.

&&

GAEDE
Special weather statement, Sep 16, 5:58 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
558 PM CDT SAT SEP 16 2017

MOZ067-162330-
St. Clair MO-
558 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR COUNTY
UNTIL 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Appleton City, or 14 miles east of Rich Hill, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Appleton City...                  Lowry City...
Johnson City...

LAT...LON 3821 9374 3820 9372 3809 9368 3803 9406
      3821 9405
TIME...MOT...LOC 2258Z 257DEG 25KT 3814 9410

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:54 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Vernon51 min
Sep 16, 5:58 PM CDTSpecial Weather StatementSGFSt. Clair32 min
Sep 16, 6:39 PM CDTSpecial Weather StatementSGFLawrence, Newton51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.